VOSD Vet

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Ut elit tellus, luctus nec ullamcorper mattis, pulvinar dapibus leo.

Ibuprofen Toxicity in Dogs

If you suspect that your dog has ingested ibuprofen, it’s imperative to seek immediate veterinary assistance. Ibuprofen toxicity in dogs poses a significant threat to kidney health, underscoring the urgency of addressing the situation promptly.

Ibuprofen, a non-steroidal anti-inflammatory drug (NSAID), is commonly utilized by humans to alleviate pain and reduce fever. It is accessible in various over-the-counter formulations (such as Advil, Motrin, Midol, etc.) as well as prescription-strength medications. Despite its relative safety for humans, ibuprofen can prove toxic to dogs.

Symptoms and Types

Signs of ibuprofen toxicity in dogs can manifest as follows:

  • Vomiting
  • Diarrhea
  • Presence of blood in feces (either red or black)
  • Blood in vomit
  • Nausea
  • Loss of appetite
  • Weight loss
  • Development of stomach ulcers and perforations
  • Increased thirst
  • Increased urination
  • Decreased or absence of urine
  • Seizures
  • Lack of coordination (incoordination)
  • Coma
  • Fatality

Causes

The primary cause of poisoning in dogs is the ingestion of Advil or another medication containing ibuprofen. While most cases of ibuprofen ingestion in dogs occur accidentally, there are situations where pet owners administer ibuprofen-containing medications to their dogs, mistakenly assuming they are safe.

Providing dogs with ibuprofen or other over-the-counter human medications can pose significant risks to their health. It is essential to always consult a veterinarian before administering any non-prescribed medications. Ibuprofen works by inhibiting COX enzymes, which typically play a protective role in maintaining the mucosal barrier of the gastrointestinal tract, ensuring normal blood flow to the kidneys, and regulating platelet function.

When COX enzymes are inhibited, the mucosal lining of the gastrointestinal tract becomes compromised, resulting in symptoms like vomiting, nausea, diarrhea, and intestinal distress, along with the formation of gastric ulcers. Reduced blood flow to the kidneys can lead to kidney damage, while decreased platelet aggregation increases the likelihood of abnormal bleeding.

Diagnosis

Diagnosis involves the veterinarian inquiring about the dog’s medical background and then conducting blood and urine tests to evaluate potential kidney damage. These examinations will also look for indications of gastrointestinal, renal, and neurological symptoms linked to ibuprofen toxicity in dogs.

It’s crucial to inform your veterinarian if you suspect or are certain that your dog ingested ibuprofen (or any other medication). Your veterinarian won’t pass judgment; their goal is to promptly and efficiently treat your pet. We understand that accidents can occur.

Treatment

If ingestion has recently occurred and symptoms haven’t appeared, you may induce vomiting at home using hydrogen peroxide. Alternatively, your veterinarian can administer apomorphine to induce vomiting. Always consult your veterinarian for guidance before inducing vomiting at home.

Activated charcoal may be utilized to absorb any remaining ibuprofen toxin in the stomach that hasn’t been expelled through vomiting. In certain cases, gastric lavage (stomach pumping) might also be necessary.

For cases where the kidneys have sustained damage from ibuprofen poisoning, treatment may involve fluid therapy and blood or plasma transfusions. Additionally, managing vomiting in dogs with prescribed antiemetic medications and using gastrointestinal protectants may be advised. Surgical correction may be necessary for gastric perforation. Anticonvulsant medications may also be required if seizures occur.

Prevention

Preventing your dog from ingesting ibuprofen is crucial. Ensure your pets cannot accidentally access Advil or any other medications containing ibuprofen by storing all drugs in a location that is inaccessible to your dog.

Scroll to Top